Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2020, 5:37 PM EDT for 4 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 5:37 PM EDT (21:37 UTC)
- Expired
- Mar 28, 2020, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
349
WUUS53 KIND 282137
SVRIND
INC035-065-095-135-282215-
/O.NEW.KIND.SV.W.0018.200328T2137Z-200328T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
537 PM EDT Sat Mar 28 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in central Indiana...
Randolph County in east central Indiana...
Delaware County in east central Indiana...
Northern Henry County in east central Indiana...
* Until 615 PM EDT.
* At 537 PM EDT, a severe thunderstorm was located near Anderson,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Muncie, Anderson, Winchester, Yorktown, Union City, Chesterfield,
Albany, Eaton, Daleville, Parker City, Farmland, Lynn, Gaston,
Selma, Ridgeville, Markleville, Sulphur Springs, Mooreland, Mount
Summit and Saratoga.
This includes Interstate 69 between mile markers 226 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8520 3997 8520 3994 8558 3995 8566
4021 8566 4032 8558 4038 8522 4031 8522
4031 8480 4001 8481
TIME...MOT...LOC 2137Z 260DEG 41KT 4009 8556
HAIL...1.00IN
WIND...<50MPH
$$
KH/CP2 follow-up statements
562
WWUS53 KIND 282158
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
558 PM EDT Sat Mar 28 2020
INC095-282208-
/O.CAN.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Madison IN-
558 PM EDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Indiana.
LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
4038 8522 4031 8522 4031 8480 4001 8481
4000 8520
TIME...MOT...LOC 2158Z 260DEG 41KT 4013 8525
$$
INC035-065-135-282215-
/O.CON.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Randolph IN-Delaware IN-Henry IN-
558 PM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR RANDOLPH...DELAWARE AND NORTHEASTERN HENRY COUNTIES...
At 558 PM EDT, a severe thunderstorm was located 8 miles southeast of
Muncie, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Parker City,
Farmland, Lynn, Selma, Ridgeville, Mooreland, Saratoga, Losantville,
Modoc, Blountsville, Summit Lake State Park, Ball State University
and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
4038 8522 4031 8522 4031 8480 4001 8481
4000 8520
TIME...MOT...LOC 2158Z 260DEG 41KT 4013 8525
HAIL...1.00IN
WIND...<50MPH
$$
CP074
WWUS53 KIND 282213
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EDT Sat Mar 28 2020
INC035-065-135-282223-
/O.EXP.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Randolph IN-Delaware IN-Henry IN-
613 PM EDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...DELAWARE AND
NORTHEASTERN HENRY COUNTIES WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Indiana.
LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
4038 8522 4031 8522 4031 8480 4001 8481
4000 8520
TIME...MOT...LOC 2213Z 260DEG 41KT 4016 8506
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:26 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 28, 4:26 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 426 PM EDT Sat Mar 28 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 333 PM EDT Sat Mar 28 2020 Scattered severe thunderstorms will continue through the rest of the day today and continue into the early overnight hours. Rain will end by tomorrow morning with very windy conditions during the day. Much of next week will be dry with small chances for rain during the middle of the week as a couple of upper level disturbances move through the area. && .NEAR TERM /Rest of Today and Tonight/... Issued at 333 PM EDT Sat Mar 28 2020 Active weather is expected for the rest of today and tonight as a strong upper level low pressure system tracks across the Upper Midwest and a surface cold front passes through central Indiana. Severe weather will be ongoing during the early overnight hours with the best chance for severe weather generally before midnight. Very strong low level dynamics will be in place with abundant low level shear and helicity. Instability continues to be marginal but with such abundant dynamics, severe weather will be likely. Large hail will be the primary threat with the potential for gusty winds and tornadoes. With such strong dynamics, there is a potential for significant and long tracking tornadoes. After midnight, the front will be passing through and the threat for severe weather and rain will diminish. Lows tonight will range from the upper 40s across the northwest to the upper 50s in the southeast. && .SHORT TERM /Sunday through Tuesday/... Issued at 333 PM EDT Sat Mar 28 2020 The primary concern for the period is going to be the very strong gradient winds during the day Sunday. In the aftermath of the frontal passage, very strong pressure gradient forces and strong winds aloft will bring advisory level winds in excess of 40 mph to much of central Indiana. There are some concerns that the cloud cover may inhibit winds mixing down to some degree, but there is enough confidence that there will be efficient enough mixing to bring winds in excess of 40kts. These winds will begin during the morning hours and continue until sunset. High pressure will briefly build Sunday night and Monday with dry weather expected. Another upper level low pressure system will track across the Tennessee Valley on Tuesday, but is currently not expected to bring rain to the area except for possibly the southern counties. If the low pressure changes track, higher POPs may be needed in a later forecast package. Current thoughts are the best chance for rain would be during the day Tuesday. High temperatures are expected reach the mid 50s to low 60s tomorrow and Monday and then the mid to upper 40s on Tuesday. Lows will fall into the low 30s to low 40s Sunday and Monday nights. && .LONG TERM /Tuesday Night through Saturday/... Issued at 254 PM EDT Sat Mar 28 2020 Ensembles indicate the potential for a couple of systems to affect the area during the extended, in a generally progressive flow. The first trough is expected to be in the process of passing off to the east of the local area Tuesday night. Will keep some chance PoPs for rain for Tuesday night to cover any lingering activity with this trough. There may be a relative lull in the precipitation threat by Wednesday and Thursday, as some upper ridging moves in for a time, before the next trough moves into the western Great Lakes by next Saturday. It appears from the ensembles that the best threat for precipitation with this system will be in the Friday to Saturday time frame. && .AVIATION /Discussion for the 282100Z KIND TAF Update/... Issued at 420 PM EDT Sat Mar 28 2020 Widely scattered convection expected in the vicinity of the KIND terminal into the early evening hours, given an unstable air mass and approaching low from the Plains. Better threat for organized convection at the KIND terminal looks to arrive after about 290100Z-290200Z, associated with a disturbance currently lifting northeast out of the Arkansas region. Previous discussion follows. VFR conditions to deteriorate to IFR at times. An active weather pattern is expected for today as widespread thunderstorms impact the terminals. Rain and thunder has begun and will continue off and on through the day. Thunderstorms may have strong winds at times, but with little to no confidence in exact timing, will have to handle gusty winds with amendments. Storms will continue through 06Z before ending shortly thereafter. Gradient winds will be on the increase tomorrow with gusts in excess of 30-40 mph by the afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM to 8 PM EDT Sunday for INZ021-028>031- 035>049-051>057. && SYNOPSIS...White NEAR TERM...White SHORT TERM...White LONG TERM....JAS AVIATION...White/JAS
Hazardous weather outlook, Mar 28, 9:42 AM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 942 AM EDT Sat Mar 28 2020 INZ038>042-047>049-054>057-062>065-068>072-291345- Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry- Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Indianapolis, Greenfield, Cumberland, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 942 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: An enhanced risk for severe thunderstorms. Hazards: Large hail, damaging winds, lightning, heavy rain, and tornadoes. Significant and long lasting tornadoes are possible. Timing: From 4 PM to 2 AM with best chances during the evening and early overnight hours. Discussion: A low pressure system and associated surface front will bring chances for severe weather to central Indiana today and tonight. Large hail is the primary threat with damaging winds likely. With an abundance of low level shear, there may be a few tornadoes with long lasting and significant tornadoes possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Strong winds in excess of 40 mph on Sunday. Discussion: In the aftermath of the frontal passage, gusty winds are expected during the day Sunday. Wind gusts in excess of 40 mph will be common with gusts approaching 50 mph at times. There are additional chances for rain during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .STORM MOTION STATEMENT... The expected storm motion today is from the Southwest at 55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>037-043>046-051>053-060-061-067-291345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Sullivan-Greene- Knox- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, and Vincennes 942 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A slight risk for severe thunderstorms. Hazards: Large hail, damaging winds, lightning, heavy rain, and isolated tornadoes. Timing: From 4 PM to 2 AM with best chances during the evening and early overnight hours. Discussion: A low pressure system and associated surface front will bring chances for severe weather to central Indiana today and tonight. Large hail is the primary threat with damaging winds likely. With an abundance of low level shear. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Strong winds in excess of 40 mph on Sunday. Discussion: In the aftermath of the frontal passage, gusty winds are expected during the day Sunday. Wind gusts in excess of 40 mph will be common with gusts approaching 50 mph at times. There are additional chances for rain during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .STORM MOTION STATEMENT... The expected storm motion today is from the Southwest at 55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 28, 5:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WHITESTOWN 40.00N 86.35W
03/28/2020 M1.00 INCH BOONE IN PUBLIC
RELAYED VIA BROADCAST MEDIA. TIME ESITMATED
FROM RADAR.
&&Local storm report, Mar 28, 5:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL WESTFIELD 40.04N 86.13W
03/28/2020 E1.00 INCH HAMILTON IN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
AWLocal storm report, Mar 28, 5:08 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 N CICERO 40.13N 86.02W
03/28/2020 E0.70 INCH HAMILTON IN FIRE DEPT/RESCUE
&&
AWLocal storm report, Mar 28, 5:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 SE WESTFIELD 40.03N 86.11W
03/28/2020 U0.75 INCH HAMILTON IN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
CPLocal storm report, Mar 28, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD WESTFIELD 40.05N 86.13W
03/28/2020 HAMILTON IN PUBLIC
WATER RAPIDLY RISING IN WESTFIELD. PICTURES
RECEIVED SHOWING CARS IN FLOODED WATERS.
&&
AWLocal storm report, Mar 28, 5:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 N NOBLESVILLE 40.09N 86.03W
03/28/2020 HAMILTON IN PUBLIC
WATER FLOWING OVER CUMBERLAND ROAD NEAR
206TH STREET.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:17 AM EDT | Special Weather Statement | IND | Howard | 28 min |
| Mar 28, 11:51 AM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Martin, Monroe | 24 min |
| Mar 28, 12:15 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings, Lawrence | 30 min |
| Mar 28, 12:34 PM EDT | Severe Thunderstorm Warning | IND | Rush, Shelby | 26 min |
| Mar 28, 2:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 28 min |
| Mar 28, 2:32 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison | 28 min |
| Mar 28, 2:57 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 33 min |
| Mar 28, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 34 min |
| Mar 28, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 19 min |
| Mar 28, 3:32 PM EDT | Wind Advisory | IND | Boone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more | 28 hr |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery | 34 min |
| Mar 28, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Sullivan, Vigo | 36 min |
| Mar 28, 4:21 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Madison, Tipton | 24 min |
| Mar 28, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Mar 28, 4:42 PM EDT | Severe Thunderstorm Warning | IND | Boone, Delaware, Hamilton, Madison, Tipton | 33 min |
| Mar 28, 4:54 PM EDT | Flash Flood Warning | IND | Boone, Hamilton, Montgomery | 9 hr |
| Mar 28, 4:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 34 min |
| Mar 28, 5:02 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan, Putnam | 28 min |
| Mar 28, 5:10 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph | 35 min |
| Mar 28, 5:16 PM EDT | Flash Flood Warning | IND | Delaware, Madison | 9 hr |
| Mar 28, 6:25 PM EDT | Flash Flood Warning | IND | Randolph | 3 hr |
| Mar 28, 6:52 PM EDT | River Flood Warning | IND | Delaware, Randolph | 48 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.